Alert archive / Alabama / Flash Flood Warnings in 2004

Flash Flood Warning 22, NWS Huntsville, AL

June 28, 2004Colbert County, Alabama

NWS Huntsville, AL issued this flash flood warning at Jun 28, 2004, 9:15 AM CDT for Colbert County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2004, 9:15 AM CDT (14:15 UTC)
Expired
Jun 28, 2004, 12:30 PM CDT
In force
3 hr
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

County Colbert County, AL

The radar

The Columbus AFB radar (KGWX), 103 km from the middle of the area, began a volume at 14:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 2.3 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2004-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2004-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-229 J/kg
Mixed-layer LCL
1184 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHUN 281415
FFWHUN
ALC033-281730-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
915 AM CDT MON JUN 28 2004

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  COLBERT COUNTY IN NORTHWEST ALABAMA

* UNTIL 1230 PM CDT

* AT 915 AM CDT...WEATHER SERVICE RADAR INDICATED VERY HEAVY RAINFALL
  WAS OCCURRING FROM CHEROKEE TO TUSCUMBIA IN COLBERT COUNTY.        
  HEAVY RAIN WILL CONTINUE TO DEVELOP AND MOVE INTO THE COUNTY WITH 
  FLASH FLOODING EXPECTED TO INCREASE ACROSS THE COUNTY.

* SOME LOCATIONS AFFECTED INCLUDE...
  CHEROKEE...LEIGHTON...LITTLEVILLE...MUSCLE SHOALS...SHEFFIELD AND
  TUSCUMBIA

MOTORISTS WILL ENCOUNTER RAPIDLY RISING WATER IN UNDERPASSES...
INTERSECTIONS...AND OTHER FLOOD PRONE AREAS. DO NOT DRIVE OR WALK
ACROSS FLOODED ROADWAYS

LAT...LON 3477 8817 3459 8814 3458 8753 3475 8743
      3482 8750 3474 8780 3490 8808

$$ 

TROUTMAN
2 follow-up statements
000 
WGUS74 KHUN 281607
FFSHUN
ALC033-281730-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1106 AM CDT MON JUN 28 2004

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR COLBERT COUNTY IN 
NORTHWEST ALABAMA UNTIL 1230 PM CDT...

AT 1106 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE MODERATE RAINFALL OVER MUCH OF COLBERT COUNTY. FURTHER 
RAINFALL AMOUNTS ACROSS THE WARNED AREA SHOULD RANGE FROM A HALF TO 
CLOSE TO THREE QUARTERS OF AN INCH THROUGH 1230 PM. 

SOME LOCATIONS AFFECTED THROUGH 1230 PM CDT INCLUDE...
CHEROKEE...LEIGHTON...MUSCLE SHOALS...SHEFFIELD AND TUSCUMBIA...AND
SURROUNDING AREAS.

REPORT ANY FLASH FLOODING TO COLBERT COUNTY EMERGENCY MANAGEMENT  
AGENCY...FOR IMMEDIATE RELAY TO THE NATIONAL WEATHER SERVICE 
FORECAST OFFICE IN HUNTSVILLE.

STAY TUNED TO NOAA WEATHER...OR TO YOUR FAVORITE LOCAL MEDIA FOR THE
LATEST WEATHER INFORMATION.

LAT...LON 3473 8778 3481 8753 3476 8746 3469 8745
      3461 8755 3458 8812 3491 8809

$$ 

TROUTMAN
000 
WGUS74 KHUN 281733
FFSHUN
ALC033-281745-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1233 PM CDT MON JUN 28 2004

...THE FLASH FLOOD WARNING FOR COLBERT COUNTY HAS EXPIRED...

RECENT NATIONAL WEATHER SERVICE DOPPLER RADAR IMAGES INDICATED THAT 
RAINFALL WAS DIMINISHING ACROSS THE WARNED AREA...AND THE FLOOD 
THREAT WAS ENDING. SOME MINOR LOCALIZED PONDING OF WATER ON AREA ROADS 
MAY CONTINUE...BUT THE SERIOUS THREAT OF FLOODING HAS ENDED. THUS 
THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3489 8798 3475 8787 3473 8778 3481 8756
      3480 8745 3476 8745 3468 8747 3458 8753
      3458 8773 3458 8812 3492 8811

$$ 

TROUTMAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 3:05 AM CDT, 6 hours 10 minutes earlier.

Area forecast discussion, Jun 28, 3:05 AM CDT, 6 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
305 AM CDT MON JUN 28 2004

.DISCUSSION...
VIPIR RADAR MOSAIC SHOWING ONE CLUSTER OF SHRA EXTENDING FROM SW TN
INTO NE MS/NW AL WITH ANOTHER CLUSTER OF SHRA/TSRA FROM SRN AR INTO
WEST CENTRAL MS. THIS 2ND CLUSTER OF PRECIP IS CERTAINLY THE MORE
IMPRESSIVE OF THE TWO AND EXTRAPOLATION OF THE EWD MOVEMENT WOULD
PLACE THE PRECIP ACROSS OUR FAR SRN AREAS LATER THIS MRNG. WATER
VAPOR IMAGERY AND PROFILER DATA SHOWS A WELL-DEFINED S/W TROUGH
PUSHING ACROSS SRN AR THIS MRNG...AND THE SHORT RANGE MODELS TRACK
THE FEATURE ACROSS NRN AL IN THE 15-21Z TIME RANGE TODAY. AT THE
SFC...A QUASI-STATIONARY BOUNDARY EXTENDED FROM NRN GA THROUGH
EXTREME SRN TN INTO CENTRAL AR. 00Z RAOBS FROM OHX AND BMX PRETTY
WELL TELL THE STORY OF THE AIRMASS CHANGE FROM ONE SIDE OF THE
SFC-H8 FRONT TO THE OTHER.

IN THE SHORT TERM...AM NOT PLANNING SIGNIFICANT CHANGES TO THE FCST.
WILL TAPER POPS SLIGHTLY FROM SOUTH (HIGHEST) TO NORTH (LOWEST)
BASED ON RADAR AND MODEL TRENDS. MUCH LIKE YDY...UVM WILL BE
MAXIMIZED IN THE MRNG TO VERY EARLY AFTN TIME FRAME...WITH PERHAPS
SOME SUBSIDENCE (SUN BREAKS?) LATE IN THE DAY. SPC HAS FAR SERN
COUNTIES IN DAY1 SLIGHT RISK...BUT OVERALL THREAT LOOKS LOW UNLESS
SUBSTANTIAL HEATING CAN BE REALIZED AHEAD OF S/W TROUGH PASSAGE. AT
THIS TIME...THAT APPEARS UNLIKELY WITH PERHAPS BETTER POTENTIAL TO
OUR SOUTH. STILL CANNOT RULE OUT AN ISOLD STRONG/MARGINALLY SEVERE
CELL.

WILL HOLD ONTO A SLGT CHC POP FOR EVENING SHRA/TSRA...BUT WOULD
ANTICIPATE SOME CLEARING IN THE WAKE OF THE TROUGH PASSAGE TONIGHT.
HOWEVER...THE SHORT RANGE MODELS HAVE NOW TRENDED TOWARD
MAINTAINING/REINFORCING THE TROUGH ACROSS THE OH/TN VLYS THROUGH THE
MID WEEK PERIOD. THIS...COUPLED WITH THE PRESENCE OF THE
QUASI-STATIONARY BOUNDARY (OR THE REMNANTS OF IT)...MAY RESULT IN
MORE OF AN ACTIVE PATTERN THAN PREVIOUSLY THOUGHT FOR THE COMING
WORK WEEK. THE 00Z/28 AND 12Z/27 ECMWF BOTH INDICATE A FAIRLY
WET/UNSETTLED 3-7 DAY PERIOD. THUS...HAVE TRENDED POPS UP AND TEMPS
DOWN (SLIGHTLY) IN THE EXTENDED TIMEFRAME.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    80  66  85  67 /  60  30  30  20
SHOALS        80  66  83  66 /  60  30  30  20
CULLMAN       80  67  84  68 /  70  30  30  20
FAYETTEVILLE  80  65  84  65 /  50  30  30  20
FT PAYNE      79  67  85  66 /  60  40  30  20

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.

&&

15/CBD
Hazardous weather outlook, Jun 28, 5:00 AM CDT, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
500 AM CDT MON JUN 28 2004

ALZ001>010-016-TNZ076-096-097-281800-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
500 AM CDT MON JUN 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(TODAY AND TONIGHT)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

A STALLED FRONTAL BOUNDARY LOCATED ACROSS SOUTHERN TENNESSEE...
COMBINED WITH UPPER LEVEL DISTURBANCES AND A TROPICAL AIRMASS...
WILL KEEP SHOWERS AND THUNDERSTORMS ACROSS THE AREA TODAY.  LOCALLY
HEAVY RAINFALL WILL BE POSSIBLE...LEADING TO THE POSSIBILITY OF
MINOR FLOODING.  THE MOST LIKELY LOCATION TO RECEIVE HEAVY RAINFALL
WILL BE ACROSS CULLMAN COUNTY.

SEVERE THUNDERSTORMS ARE EXPECTED TO REMAIN TO THE SOUTH OF THE
TENNESSEE VALLEY.  HOWEVER...STRONGER THUNDERSTORMS MAY PRODUCE BRIEF
WIND GUSTS TO 40 MPH...ESPECIALLY ACROSS CULLMAN COUNTY.  RAIN
CHANCES WILL DIMINISH BY EVENING AS THE UPPER LEVEL SYSTEM MOVES EAST
OF THE AREA.

.DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

SHOWER AND THUNDERSTORM CHANCES WILL CONTINUE ACROSS THE TENNESSEE
VALLEY FOR MUCH OF THE WORK WEEK AS THE FRONTAL BOUNDARY REMAINS IN
THE AREA.  THE BEST CHANCE FOR THUNDERSTORM ACTIVITY WILL BE EACH
AFTERNOON AS INSTABILITY INCREASES DURING THE HEAT OF THE DAY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

PB

Nearby

Flash Flood Warnings in Alabama, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.